Nebraska, 2009

Hail in Nebraska, February 26, 2009

February 26, 2009 · NWS OAX · 1 event in 1 county or zone

A strong low-level jet ahead of an upper level disturbance brought elevated instability to eastern Nebraska during the morning hours of February 26th. Despite surface temperatures in the 30s, the elevated instability helped spawn a few severe thunderstorms over eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong low-level jet ahead of an upper level disturbance brought elevated instability to eastern Nebraska during the morning hours of February 26th. Despite surface temperatures in the 30s, the elevated instability helped spawn a few severe thunderstorms over eastern Nebraska and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 26, 3:27 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 26, 3:27 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 AM CST THU FEB 26 2009

.DISCUSSION...

MID LEVEL SHORTWAVE CONTINUES TO MOVE EAST ACROSS INTO THE NEB/SD
HIGH PLAINS REGION THIS MORNING WITH SOME LIGHTNING DETECTED AHEAD
OF THE WAVE ACROSS NORTH CENTRAL NEB. AMPLE MID/HIGH LEVEL
MOISTURE CONTINUES TO MOVE THRU THE AREA...HOWEVER PCPN IS
STRUGGLING TO REACH THE GROUND ACROSS NERN NEB WITH DRY SERLY LLVL
FLOW. STRONG ISENTROPIC UPGLIDE NEAR THE 300K SFC IS EXPECTED TO
CONTINUE FOR THE NEXT 9 HOURS OR SO AND LOW LEVELS SHOULD
EVENTUALLY SATURATE AS LLVL FLOW TURNS SOUTH AND EVENTUALLY TO THE
SOUTHWEST BY MID MORNING. LATEST SUBJECTIVE SFC ANALYSIS SHOWS LOW
PRESSURE CENTERED OVR ERN COLORADO WITH WARM FRONT EXTENDING INTO
CNTRL MO. ACROSS THE NRN PLAINS...LEADING EDGE OF ARCTIC FRONT IS JUST
SOUTH OF THE ND/SD BORDER.

WE HAVE A FEW CONCERNS THIS MORNING REGARDING TODAYS SYSTEM. THE
FIRST OF WHICH IS THE DURATION OF WARMING THIS MORNING AFTER
SUNRISE THAT WILL KEEP A MAJORITY OF THE PCPN AS RAIN RATHER THAN FZRA
OR SLEET AS WAS PREVIOUSLY FORECAST. ONCE AGAIN...THE 00Z MODEL
RUNS HAVE COME IN WARMER THAN THE PREVIOUS DAYTIME GUIDANCE.
LOOKING AROUND AT SFC OBSERVATIONS...HAVE TO AGREE WITH THE WARMER
TREND AND SO HAVE BACKED OFF ON THE SOUTHERN EDGE OF THE FZRA
LINE. ONCE PCPN DOES MAKE IT TO THE GROUND THIS MORNING...WE MAY
HAVE A PERIOD OF MIXED PCPN...MAINLY SLEET...ACROSS THE NORTHERN
CWA BEFORE TEMPS BEGIN TO WARM UP SLIGHTLY AFTER SUNRISE. AREAS
ACROSS SOUTH CENTRAL SD THIS MORNING ARE REPORTING CONVECTIVE SLEET.
DRY SERLY FLOW MAY CAUSE SOME EVAPORATIVE COOLING...HOWEVER WITH
VERY MILD 850MB TEMPS...THINK THE POSSIBILITY OF ENTRAINING WARMER
AIR DOWN IS MORE LIKELY. THE SECOND CONCERN IS THE TIMING OF
ARCTIC FRONT APPROACHING THE CWA AND RAPIDLY TURNING ANY MIXED OR
LIQUID PCPN OVER TO SNOW. BY THE TIME THE FRONT REACHES THE
FORECAST AREA /16-18Z/ ISENTROPIC UPGLIDE WILL BE WEAKENING AS IT
SHIFTS TO OUR EAST AND SO ONLY LIGHT SNOWFALL ACCUMULATIONS ARE
EXPECTED. HAVE DOUBTS WITH THE SOUTHERN PORTION OF THE CURRENT
ADVISORY AREA MEETING WINTER WEATHER ADVISORY CRITERIA...BUT DUE
TO UNCERTAINTIES...WL LEAVE AS IS AND ERROR ON THE SIDE OF
CAUTION. OMAHA AND LINCOLN GREATER METRO AREAS LOOK TO BE SPARED
THIS TIME AROUND WITH MAINLY RAIN EXPECTED. AS THE ARCTIC SURGE MOVES IN
THIS AFTERNOON...OMAHA MAY HAVE A PERIOD OF MIXED PCPN FOR AN HOUR
OR SO...BUT NOT EXPECTING MUCH IN THE WAY OF ACCUMULATIONS AS
SYSTEM QUICKLY PUSHES EAST BY THIS TIME. WL CONTINUE ISOLATED THUNDER
MENTION AS STEEP MID LEVEL LAPSE RATES MOVE OUT AHEAD OF THE WAVE.
THIRD CONCERN CENTERS AROUND GUSTY NORTHWEST WINDS WITH THE ARCTIC
SURGE. AM EXPECTING WINDY CONDITIONS BEHIND THE FRONT...BUT THINK
THEY SHOULD REMAIN JUST UNDER ADVISORY CRITERIA.

ARCTIC HIGH PRESSURE RIDGE BUILDS DOWN THIS EVENING AND OVERNIGHT.
HAVE SIGNIFICANTLY DROPPED TEMPS OFF OVERNIGHT WITH SINGLE DIGITS
ACROSS NORTHERN CWA AND AROUND 10 TO 15 IN THE SOUTH. AM NOT
EXPECTING MUCH OF A WARM UP ON FRIDAY AND SO HAVE DROPPED TEMPS
SIGNIFICANTLY FOR THIS TIME PERIOD AS WELL WITH LLVL FLOW
REMAINING OUT OF THE NORTHEAST.

A CLOSED UPPER LOW CURRENTLY MOVING ONTO THE WASHINGTON STATE COAST
LINE IS PROGGED TO DRIFT E/SEWD AND MOVE INTO ERN WY BY 18Z
FRIDAY. MODELS HAVE BEEN CONSISTENT WITH THIS SYSTEM IN BOTH
PLACEMENT AND TIMING IN MOVING IT ACROSS THE CWA FRIDAY NIGHT. HAVE
PUSHED POPS INTO THE LIKELY CATEGORY AS SNOW LOOKS QUITE EMINENT
FOR MUCH OF THE CWA. USING GFS QPF VALUES AND CLOSE TO A 14:1
RATIO...A WIDESPREAD 2-4 SNOW IS QUITE POSSIBLE WITH SOME LOCALLY
HIGHER AMOUNTS IF SOME BANDING IN THE DEFORMATION ZONE DEVELOPS.
SYSTEM QUICKLY MOVES OUT LATE SATURDAY NIGHT AS UPPER LOW MOVES
INTO ERN KS BY 12Z SAT.

ARCTIC HIGH PRESSURE SETTLES IN BEHIND THE FRIDAY SYSTEM KEEPING TEMPS
COLD INTO THE WEEKEND. UPPER RIDGING BUILDS IN LATE IN THE WEEKEND
AND INTO EARLY NEXT WEEK. NO MAJOR ADJUSTMENTS HAVE BEEN MADE TO
THE EXTENDED PERIODS.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 27/12Z.

AN AREA OF SFC LOW PRES FM THE NEBR PNHDL INTO ERN CO WL MOV E THIS
MORNING AND CONSOLIDATE INTO LOW PRES OVR ERN KS BY 26/18Z AND THEN
MOVE INTO IL BY 27/00Z.  AHEAD OF THE LOW A MODERATE LOW LVL JET AND
INSTABILITY WL BRING SCT SHOWERS AND ISOLD TSTMS TO ERN NEBR THRU
26/18Z ALONG WITH CIGS LOWERING TO 500-1500 FT AGL. COLDER AIR
SPILLING IN BEHIND THE LOW COULD BRING A PD OF FZRA/SNOW TO KOFK IN
26/18-26/22Z PD AND TO KOMA/KLNK IN 26/19-26/23Z PD. SFC TEMPS
AROUND AND N OF KOFK WL LIKELY HOVER AROUND FREEZING SO FREEZING
PCPN IS PSBL EVEN BEFORE 26/18Z OVER THAT LOCATION.  IN
ADDITION...SFC WINDS WHICH WERE E/SE AHEAD OF THE LOW WL SHIFT TO
NWRLY AND INCREASE IN 26/18-26/22Z PD WITH SUSTAINED WINDS OF
15-20KT AND GUSTS OF AROUND 30KTS LIKELY AT ALL TAF SITES.  ALTHO
SFC WINDS SHOULD BEGIN SUBSIDING AFT 27/00Z...MVFR CIGS ARE EXPECTED
TO CONT INTO FRI MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NEZ015-
     018-031>034.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-016-
     017.

IA...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR IAZ043.

&&

GRIFFIS/CHERMOK
Hazardous weather outlook, Feb 25, 5:30 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CST WED FEB 25 2009

IAZ055-056-069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-
088>093-261200-
BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
530 PM CST WED FEB 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

LIGHT RAIN OR LIGHT FREEZING IS EXPECTED TO DEVELOP ACROSS THE
NORTHERN PART OF NORTHEAST NEBRASKA AFTER MIDNIGHT. THIS COULD
CAUSE SOME ICE ACCUMULATION. AS COLDER AIR MOVES SOUTHWARD ON
THURSDAY WITH GUSTY NORTH OR NORTHWEST WINDS...THE FREEZING RAIN
SHOULD SPREAD SOUTH AND MAY MIX WITH SLEET OR SNOW. SNOWFALL
ACCUMULATIONS IN OUR AREA SHOULD BE GENERALLY LESS THAN AN INCH.
THE HEAVIER SNOW WILL STAY FARTHER TO THE NORTH IN THE DAKOTAS
AND MINNESOTA.

ISOLATED THUNDERSTORMS MAY OCCUR LATE TONIGHT...BUT THESE SHOULD
NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE FOR LIGHT SNOW TO SPREAD ACROSS THE AREA FROM
FRIDAY AFTERNOON INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY...
BUT PLEASE REPORT ANY ICE ACCUMULATIONS.

IAZ043-NEZ011-012-015>018-031>034-261200-
ANTELOPE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE-STANTON-
THURSTON-WAYNE-
530 PM CST WED FEB 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

LIGHT RAIN IS EXPECTED TO DEVELOP ACROSS PARTS OF THE AREA LATE
TONIGHT. AS COLDER AIR MOVES SOUTHWARD ON THURSDAY WITH GUSTY
NORTH OR NORTHWEST WINDS...THE RAIN MAY CHANGE TO FREEZING RAIN...
SLEET OR EVEN CHANGE TO LIGHT SNOW BEFORE ENDING. ANY ICE
ACCUMULATIONS AT THIS POINT ARE EXPECTED TO BE MAINLY NORTH OF
A LINE FROM ABOUT ALBION TO SCRIBNER AND HARLAN.

ISOLATED THUNDERSTORMS MAY OCCUR LATE TONIGHT AND INTO THURSDAY
MORNING...BUT THESE SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE FOR LIGHT SNOW TO SPREAD ACROSS THE AREA FROM
LATE FRIDAY AFTERNOON INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY.

MILLER

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
February 26, 5:15 AM CST
Where
Platte County, 5.48 mi SSE of Creston
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -97.320

Hail up to penny size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148582.